Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 9, 2017, 8:33 PM CDT for McLeod County, Renville County, Sibley County, Minnesota. It was in force for 42 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2017, 8:33 PM CDT (01:33 UTC)
- Expired
- Jul 9, 2017, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties McLeod County, MN, Renville County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:34 PM CDT | HAIL 1 | 4 Nne Stewart, MN | |
| Jul 9, 8:44 PM CDT | HAIL 1 | 3 W Brownton, MN | |
| Jul 9, 8:55 PM CDT | HAIL 2.5 | Gibbon, MN | |
| Jul 9, 8:55 PM CDT | HAIL 2.75 | Winthrop, MN | |
| Jul 9, 9:02 PM CDT | HAIL 4 | 2 Sw Winthrop, MN | REPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 9, 9:10 PM CDT | TSTM WND DMG | 3 N Lafayette, MN | 12 DIAMETER TREE SNAPPED NEAR BASE. |
| Jul 9, 9:10 PM CDT | HAIL 2.75 | 3 N Lafayette, MN | |
| Jul 9, 9:13 PM CDT | HAIL 2.5 | Winthrop, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 7:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
153
WUUS53 KMPX 100133
SVRMPX
MNC085-129-143-100215-
/O.NEW.KMPX.SV.W.0116.170710T0133Z-170710T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT SUN JUL 9 2017
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Sibley County in central Minnesota...
Southwestern McLeod County in central Minnesota...
East central Renville County in central Minnesota...
* Until 915 PM CDT
* At 833 PM CDT, a severe thunderstorm was located near Lakeside, or
9 miles southwest of Hutchinson, moving south at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Stewart around 840 PM CDT.
Brownton around 845 PM CDT.
Gibbon around 900 PM CDT.
Winthrop around 905 PM CDT.
Gaylord around 910 PM CDT.
Lafayette around 915 PM CDT.
Other locations impacted by this severe thunderstorm include
Fernando, Sumter, New Sweden and New Auburn.
This includes U.S. Highway 212 between mile markers 96 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central and
south central Minnesota.
LAT...LON 4480 9464 4478 9428 4446 9406 4445 9457
TIME...MOT...LOC 0133Z 338DEG 32KT 4479 9452
HAIL...1.50IN
WIND...60MPH
$$
jrbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:13 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 9, 6:13 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 613 PM CDT Sun Jul 9 2017 .updated for the 00z aviation discussion below... .SHORT TERM...(This evening through Monday) Issued at 233 PM CDT Sun Jul 9 2017 The short term concerns remain severe potential this evening. Timing of convective initiation appears to be 22z in the northwest cwa. Latest mesoscale analysis shows building CAPE of 1000-2000 J/kg over far western MN and pooling along the surface boundary northwest of Alexandria. This boundary is forecast to sag south overnight as a weak surface low over northeast SODAK into northern Iowa by 12z Mon. Initial convection should be discrete cells...which could generate large hail/damaging winds or an isolated tornado. Greatest threat would be over the northwest CWA early. The convection should become linear/QLCS form with strong deep layer shear 50-60kts available. It should arrive in the metro area/east central MN 00z-03z period and move quickly southeast. Damaging winds and torrential rain would accompany the complex. The best corridor for this to occur appears to be over about a 50 mile wide area east of a line from Litchfield to Mankato...and west of a line from Buffalo to Lakeville...then southeast...which lines up with a tight instability gradient this evening. Most of the convection should exit the area through about 05z-06z. We will retain some small pops mainly to the east and south after that. We expect drier conditions to move in behind the system into Monday relieving the convective threat for the area. Temperatures will remain on the warm side with readings warming through the 80s. .LONG TERM...(Monday night through Sunday) Issued at 233 PM CDT Sun Jul 9 2017 Monday night through Wednesday...The main focus on the extended will be during the early portion of the week as severe weather again looks to take shape. This period will commence with high pressure centered over the region while a quasi-stationary cold front sits nearly east-west from the Central Plains over to the Ohio Valley and a nearly north-south warm front resides over the western Dakotas from a low pressure center in far southern Saskatchewan province. A ridge aloft in the Dakotas will flatten, allowing for a more progressive pattern to develop for Tuesday into Tuesday night, including enhanced jetting. The low pressure center will drift southeast into North Dakota and strengthen in advance of a shortwave trough disturbance developing over far south-central Canada. At the same time, the front to the south will drift north, which will not only allow warmer temperatures to creep back north but also a good surge of moisture which will add to the instability. The front will move into southern MN by midday Tuesday and nearly reach the I-94 corridor by Tuesday evening, bringing MUCAPES in excess of 3000 j/kg for much of the southern portion of the WFO MPX coverage area. Sensibly, this will allow highs to reach the mid 80s for much of the area, with highs near 90 in western MN. In addition, would not be surprised to see dewpoints hit 70 degrees in southern and western MN as the front shifts north. Once the morning cap breaks, convection is expected to develop in the Dakotas which will then traverse southeast through central-southern Minnesota late day through the evening and potentially into the Tuesday night hours. The initial mode looks to be tornadic but as clusters of storms develop late day through the evening, a more organized forward-propagating MCS may develop which may well track along I-94 through the evening into the nighttime hours. This would create a large hail and damaging wind hazard for a good portion of the time, especially considering the duration of 35-45kt of bulk shear from Tuesday afternoon through early Wednesday morning. The low pressure itself will shift east through south-central MN Tuesday night and move to nearly atop the Twin Cities metro by daybreak Wednesday morning. Precipitation will steadily wind down during the day on Wednesday behind this system with high pressure moving into the region. For this upcoming system, it is urged to stay abreast of the latest forecast discussions from both this office and the Storm Prediction Center since confidence is growing on a potentially high end severe weather event. Thursday through Sunday...Much more benign weather is expected for the remainder of the week into the weekend as high pressure reasserts itself across the Upper Midwest and northwest flow aloft takes hold. The pattern of ridge-west and trough-east will again develop while deep moisture will be relatively absent, meaning that chances for precipitation will be limited, humidity will be relatively lower and temperatures will be fairly steady (although on a slow climb upward through the 80s). && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 620 PM CDT Sun Jul 9 2017 Still expect convection to develop into west central MN 00-02z and develop into a line through about 04z and drop southeast overnight. Could see sig thunder threat mainly over the KMSP-KMKT area into the early evening. Thunder will include wind gust potential along with tempo IFR conditions. Activity should exit to the southeast through 06z or so with perhaps some lower clouds/mvfr cigs and some BR developing over the eastern areas. This should give way after 14z Mon with n-ne winds and some sct cumulus. KMSP...timing of sig thunder threat 0130z-0330z. Continued wind gust potential along with tempo IFR conditions. This should move out thereafter with some lower mvfr cigs possible following the front overnight. Confidence is high enough to include at this time. Should see this move out after 14z with cumulus cigs lifting during the day. se-e winds into the evening becoming ne-n with fropa. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. Chc +TSRA/MVFR late. Wind SE 5-10 kts. Wed...Mainly VFR. Chc TSRA/MVFR early. Wind NW 5-10 kts. Thu...VFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...JPC AVIATION...DWE
Hazardous weather outlook, Jul 9, 12:36 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1236 PM CDT Sun Jul 9 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1236 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe thunderstorms across east central into southeast Minnesota and a small portion of west central Wisconsin mainly through this evening. There is a slight risk across most of the remainder of the area. Large hail, damaging winds, and heavy rainfall and localized flash flooding are possible with the storms. The greatest threat of large hail and widespread damaging winds is located in the enhanced risk area. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms late Tuesday afternoon and Tuesday night. Large hail, damaging winds, and tornadoes are possible late Tuesday afternoon across western Minnesota, with a transition to mainly damaging winds Tuesday night across eastern Minnesota and western Wisconsin. Heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later this afternoon and evening.
In the hours before
Local storm report, Jul 9, 8:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 9 NNW APPLETON 45.32N 96.08W
07/09/2017 M1.75 INCH SWIFT MN STORM CHASER
&&
ETALocal storm report, Jul 9, 8:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL ONAMIA 46.07N 93.66W
07/09/2017 M2.00 INCH MILLE LACS MN EMERGENCY MNGR
&&
ETASpecial weather statement, Jul 9, 8:28 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
828 PM CDT SUN JUL 9 2017
MNZ066>069-100215-
McLeod-Carver-Sibley-Scott-
828 PM CDT SUN JUL 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIBLEY...SCOTT...
MCLEOD AND SOUTHERN CARVER COUNTIES...
At 828 PM CDT, a strong thunderstorm was located over Green Isle, or
26 miles southeast of Hutchinson, moving southeast at 25 mph.
Locations impacted include...
Hutchinson, New Prague, Belle Plaine, Glencoe, Jordan, Carver,
Norwood Young America, Arlington, Cologne, Brownton, Green Isle and
Helena.
This includes U.S. Highway 212 between mile markers 103 and 126.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4465 9448 4496 9446 4466 9333 4454 9345
4454 9386
TIME...MOT...LOC 0128Z 314DEG 24KT 4466 9396
jrbThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:35 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 40 min |
| Jul 9, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 40 min |
| Jul 9, 7:51 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville | 39 min |
| Jul 9, 7:57 PM CDT | Tornado Warning | MPX | Stevens, Swift | 33 min |
| Jul 9, 8:09 PM CDT | Tornado Warning | MPX | Swift | 28 min |
| Jul 9, 8:21 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle | 39 min |
| Jul 9, 8:22 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 38 min |
| Jul 9, 8:25 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 40 min |
| Jul 9, 8:28 PM CDT | Special Weather Statement | MPX | McLeod, Scott | 47 min |
| Jul 9, 8:54 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 66 min |
| Jul 9, 8:55 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 25 min |
| Jul 9, 8:56 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Le Sueur, Rice, Scott | 34 min |
| Jul 9, 8:58 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 47 min |
| Jul 9, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 42 min |
| Jul 9, 9:06 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 27 min |
| Jul 9, 9:09 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 20 min |
| Jul 9, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Waseca | 49 min |
| Jul 9, 9:16 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 44 min |
| Jul 9, 9:23 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 53 min |
| Jul 9, 9:26 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 49 min |
| Jul 9, 9:30 PM CDT | Tornado Warning | MPX | Nicollet | 30 min |
| Jul 9, 9:51 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Steele, Waseca | 54 min |
| Jul 9, 10:10 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 35 min |
| Jul 9, 10:19 PM CDT | Tornado Warning | MPX | Blue Earth | 41 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 41 min |
| Jul 9, 10:41 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 64 min |
| Jul 9, 10:51 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 39 min |
| Jul 9, 10:55 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville | 35 min |
| Jul 9, 11:05 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 40 min |
| Jul 9, 11:17 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 43 min |
| Jul 9, 11:39 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 37 min |
| Jul 9, 11:55 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 18 min |
| Jul 10, 12:05 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin | 40 min |
| Jul 10, 12:45 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 30 min |
| Jul 10, 12:47 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet | 26 min |
| Jul 10, 1:30 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Watonwan | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.